Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

August 8, 2021Montgomery County, New York

NWS Albany, NY issued this special weather statement at Aug 8, 2021, 2:02 AM EDT for Montgomery County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 2:02 AM EDT (06:02 UTC)
Expired
Aug 8, 2021, 2:45 AM EDT
In force
43 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
30

County Montgomery County, NY

The radar

The Albany radar (KENX), 51 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS81 KALY 080602
SPSALY

Special Weather Statement
National Weather Service Albany NY
202 AM EDT Sun Aug 8 2021
 
NYZ040-047-080645-
Schoharie NY-Montgomery NY-
202 AM EDT Sun Aug 8 2021

...Showers with locally heavy rainfall will impact portions of north 
central Schoharie and southwestern Montgomery Counties through 245 
AM EDT...

At 200 AM EDT, Doppler radar was tracking a shower with heavy 
rainfall 7 miles east of Ames, or 8 miles north of Cobleskill. This 
storm was nearly stationary.

HAZARD...Locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roads.

Locations impacted include...
Canajoharie, Fort Plain, Sharon Springs, Ames, Palatine Bridge,
Nelliston, Browns Hollow, Marshville, Lykers, Buel, Hessville,
Sprakers, Flat Creek, Rural Grove, Charleston Four Corners,
Argusville, Sprout Brook, Staleyville, Kilmartin Corners and Fox
Corners.

This includes Interstate 90 near exit 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding. 
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4294 7466 4287 7438 4273 7432 4281 7466
      4283 7465 4285 7470
TIME...MOT...LOC 0600Z 260DEG 3KT 4280 7446 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:39 AM EDT, 23 minutes earlier.

Area forecast discussion, Aug 8, 1:39 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
139 AM EDT Sun Aug 8 2021

.SYNOPSIS...
Temperatures will become increasing warm and humid through next
week. Isolated to scattered showers and storms are possible
the rest of this afternoon into tonight and even into tomorrow,
especially for areas along and north of Interstate 90.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...An isolated shower or two will still be possible in
parts of the western Adirondacks over the next couple hours.
Otherwise, dry conditions will persist overnight. Mostly cloudy
skies in place from around I-90 south/east, and partly cloudy to
the north/west.

.PREVIOUS[1025]...Showers have all but ended across the Mohawk
Valley. Extensive cirrus shield over the area attm, but there is
still potential for some patchy fog mainly north of I-90 where
dewpoints are elevated and there is better potential for clouds
to thin. Have added patchy fog mention to the grids overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
The upper level disturbance will be tracking through the
Philadelphia to NYC corridor tomorrow with its associated
surface low moving northward up the Jersey Shore. Most of the
deterministic guidance continues to suggest the northern extent
of its precipitation shield will remain south of our Dutchess
and Litchfield County borders except for the ECWMF which still
shows parts of these counties receiving some showers most of the
day. Given that most of the guidance is in good agreement that
the upper level impulse will be slow moving and will be
meandering over NJ/NYC most of the day, we leaned closer to the
ECWMF solution and shower at least slight chance POPs over these
southern zones most of the day. Should other members trend
towards the ECWMF, we will need to paint a more pessimistic
picture for parts of the mid-Hudson Valley and NW CT for our
Sunday forecast. At the very least, these areas will see mostly
cloudy skies and slightly cooler temperatures most of the day.

Further north, the aforementioned cold front sinking southward
from Canada looks to move through the southern Adirondacks and
Upper Hudson Valley before washing out near I-90. Between weak
surface convergence in the vicinity of the boundary and
differential heating between the cloudy skies to the south and
clearing behind the front, areas near I-90 could see diurnally
driven shower and storms. Given the better forcing in place,
shower and storm coverage could be higher compared to Saturday,
especially tomorrow afternoon during peak heating. Dew points
in the mid to upper 60s and morning sunshine should contribute
to SB CAPE values rising to 500 - 1500 J/kg; however, deep layer
shear values are still expected to be barely near 20 kts so
still only expecting pulse type convection. PWATS north of I-90
across the Upper Hudson Valley and southern Adirondacks and
parts of southern VT will be a bit elevated compared to the
rest of the area near 1.5 - 1.75". This means any storm could
produce heavy downpours. WPC did outline this region it its
"marginal risk" for flash flooding but any flooding impacts
will likely be limited at best due to rather weak forcing.
Otherwise, increasing sun tomorrow should allow temperatures to
warm into the low to mid- 80s from Albany northward (upper 70s
to low 80s in the higher terrain). The mid- Hudson Valley,
eastern Catskills and NW CT should see slightly cooler
temperatures only in the upper 70s to low 80s due to more cloud
coverage. Should showers ended up being more extensive,
temperatures will likely be a few degrees cooler.

Storm and showers dissipate with the loss of daytime heating
Sunday night but guidance has trended slower with our upper
level disturbance and most suggest it lingers over NYC and
southern New England most of Sunday night into the first half of
Monday. Therefore, we delayed the rate at which skies clear
(esp over western New England) and even kept slight chance POPs
in the forecast through most of Monday. Upper level ridging from
the Ohio Valley gradually builds into eastern NY during the day
Monday but guidance has trended slower and keeps the ridge axis
to our west most of the day. Temperatures Monday should still
end up being a bit warmer than Sunday as southwest flow ushers
in a warmer air mass aloft with highs expected to rise into the
the mid 80s for most of the region. Areas in the Mohawk and
Schoharie Valley could end up being the warmest spots since
these areas will be further west and closer to the incoming warm
air mass. On the other hand, western New England may only rise
into the low 80s where clouds may be stubborn to erode away
thanks to our slow moving upper level low. No matter where you
are, it will still be humid as dew points remain in the mid to
upper 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Long term period will feature warm to borderline hot conditions with
higher humidity. There will be a chance for showers and storms each
day, mainly in the afternoon and evening as several impulses in the
upper-level flow look to impact the region next week. The best
chance for showers and storms looks to be towards the end of the
week when a relatively strong cold front looks to approach the
region. Detail below...

Long term begin at 12z Tuesday with our region under a shortwave
upper-level ridge sandwiched an upper-level trough to the west and
another to the east. Meanwhile, a weak warm front will lift
northward through the region during the day. Advection of warm,
moist air into the region will allow temperatures to warm into mid
and upper 80s in the valley locations with dew points in the upper
60s and low 70s. PWATS will also increases to between 1.75-2" (where
they will remain for much of the week) which is between 2-3 standard
deviations above normal. The shortwave trough our west will move
northeastward during the day Tuesday which may help spark some
afternoon showers and thunderstorms, especially north and west of
the Capital district where forcing for ascent looks to be strongest.
The heat and humidity should yield plenty of instability, but wind
shear looks rather limited with mid-level flow only around 10-20
kts, so organized severe weather does not appear likely at this
time. Showers and thunderstorms may continue through the evening
with overnight lows in the mid 60s for the high terrain and upper
60s in the valleys.

Wednesday will be similar to Tuesday. Continued warm air advection
will yield temperatures in the upper 80s, dew points in the upper
60s to low 70s, and PWATS 2-3 standard deviations above normal.
Another shortwave embedded in the upper-level flow will and
diffluence aloft will likely lead to some scattered afternoon showers
and thunderstorms once again, but continued weak mid-level flow
should limit the risk of severe weather. The timing of the upper-
shortwave is also somewhat uncertain at this point, and coverage of
showers and storms will depend on whether or not the passage of this
feature coincides with peak daytime heating. Showers and storms
should eventually dissipate Wednesday night with overnight lows a
degree or two warmer than the previous night.

Thursday looks to be the warmest and most humid day of the week.
Highs may reach or even exceed 90 in the Mid Hudson Valley and dew
points will be in the low 70s. Afternoon showers and thunderstorms
are also expected as well and may develop along a surface pressure
trough/wind shift. With better height falls aloft than the previous
few days, convection could be a bit more widespread than on
Wednesday. COnvection should once again dissipate overnight, with
lows in the mid to upper 60s for most locations.

There is good model agreement that the impressive upper trough will
move towards our region and become negatively tilted as is crosses
our region Friday evening. Guidance also depicts an equally
impressive low-level cold front  passing through the region as well
on Friday. There are differences in the timing and amplitude of this
trough, so won't get too far into the weeds at this lead time, but
Friday looks to feature the most widespread and organized convective
activity for any day during the week. In the wake of the cold
frontal passage, much cooler and drier weather can be expected.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A mainly high level cloud deck remains in place across the forecast
area this morning with a few breaks near KGFL and points north. This
set up should allow for VFR conditions across the TAF sites for the
majority of the period. However, conditions near the surface are
moist, especially at KALB/KGFL and therefore fog development is
possible. Best chance appears to be at KGFL between 07-11Z this
morning. Fog development at KPSF/KPOU is low.

Any fog that does develop should burn off by 13-14Z. This afternoon,
showers and storms will once again be possible, mainly north of
Albany. Have therefore included a PROB30 group for thunderstorm
potential at KGFL.

Winds will remain around 5 kts or less through the period.

Outlook...

Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Temperatures will become increasing warm and humid through next
week. Isolated to scattered showers and storms are possible
the rest of this afternoon into tonight and even into tomorrow,
especially for areas along and north of Interstate 90.

Maximum RH values tonight rise to 85 to 100 percent before
dropping to around 50 to 65 percent during peak afternoon
heating tomorrow. Then, RH values recover to 95 to 100 percent
Sunday night.

Winds tonight turn light and variable tonight but shift out of
the south or southeast tomorrow staying near 5 mph. Winds shift
out of the east - southeast on Monday for western New England
but will likely be out of the southeast for the rest of the
region around 5 mph.

&&

.HYDROLOGY...
Isolated to scattered showers and storms tomorrow afternoon will
be capable of producing heavy downpours given elevated dew
points in excess of 1.5". Given weak flow aloft, any area that
is repeatedly impacted by downpours may observe poor drainage or
urban flooding. Otherwise, no widespread hydrologic impacts are
anticipated.

Greater coverage of showers and thunderstorms may occur towards
the middle to latter part of next week as an upper level trough
and cold front approach from the west.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Thompson/JPV/Speciale
SHORT TERM...Speciale
LONG TERM...Main
AVIATION...JLV
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Aug 7, 4:47 PM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
447 PM EDT Sat Aug 7 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
447 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms tomorrow afternoon as well as
Wednesday through Friday, mainly during the afternoon and evening
hours. Thunderstorms on Sunday will be capable of heavy downpours
and may be slow moving which could result in poor drainage or
urbanized flooding.

With increasing heat and humidity next Tuesday through Thursday,
heat index values may exceed 95 degrees at lower elevations. Heat
Advisories may eventually be needed during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 2:02 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
202 AM EDT Sun Aug 8 2021

NYZ040-047-080645-
Schoharie NY-Montgomery NY-
202 AM EDT Sun Aug 8 2021

...Showers with locally heavy rainfall will impact portions of north
central Schoharie and southwestern Montgomery Counties through 245
AM EDT...

At 200 AM EDT, Doppler radar was tracking a shower with heavy
rainfall 7 miles east of Ames, or 8 miles north of Cobleskill. This
storm was nearly stationary.

HAZARD...Locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roads.

Locations impacted include...
Canajoharie, Fort Plain, Sharon Springs, Ames, Palatine Bridge,
Nelliston, Browns Hollow, Marshville, Lykers, Buel, Hessville,
Sprakers, Flat Creek, Rural Grove, Charleston Four Corners,
Argusville, Sprout Brook, Staleyville, Kilmartin Corners and Fox
Corners.

This includes Interstate 90 near exit 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4294 7466 4287 7438 4273 7432 4281 7466
      4283 7465 4285 7470
TIME...MOT...LOC 0600Z 260DEG 3KT 4280 7446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:47 PM EDTSpecial Weather StatementALYWarren43 min
Aug 8, 12:59 PM EDTAreal Flood AdvisoryALYWindham109 min
Aug 8, 1:05 PM EDTAreal Flood AdvisoryALYWindham2 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.